Dose won't last through the night. Am I sick or just crazy? - Methadone / MMT - Part 2

By Dr. Amapola · Sep 6, 2014 · ·
  1. Re: Dose won't last...

    Thanks a bunch for the advice, SoozyQ! It surely seems like you know how tough methadone can be, so if anything, it's just nice to hear from a fellow addict-in-recovery :)

    What I've done, at least so far is; first, before anything else, when I wake-up now (no matter how early or late) I take a nice deep breath and tell myself, "I'm going to be okay."
    I say that to myself several times a day now, sometimes out-loud. Although I probably look like a madman doing it, it really helps!

    Second order of business was to come-up 5mg just because I was feeling really awful. This I did because I knew with all the stress in my life lately, the last thing I needed was another reason to use. In order to go up on my dose, I had to see the clinic's nurse practitioner, and she gave me a real good once-over and said I look, sound, and feel very healthy from her exam however I still haven't had my blood analyzed; although the last test in 2011 showed no common diseases or bad liver function :cool:

    Third, I've got a nice long list of all the doctors in my area which take my health insurance, so I'm actively on the hunt for a new primary physician, as well as a psychiatrist or psychologist; basically I
    just need someone professional who's neutral to my situation (unlike a friend or family member) and who I can go talk to on the regular.

    Next, I took a look at my diet, which is a mess. Although I cook very often and never eat frozen or pre-prepared meals, the overall amount of fat and sugar I was eating was way too much. I've had problems with constipation on MMT (Idk anyone who hasn't), and I've realized that's another thing that will make you feel terrible if left unchecked. So I've got my cousin who's a triathlete helping me with my diet; awesome!

    Finally, I am lucky enough to live in an area where medical cannabis is legal and available for people who really need it. Therefore I will be getting myself a caretaker who can bring me cannabis products like oils and edibles which will really help with my muscle pain, as well as helping my unfortunate condition of panic anxiety disorder (or P.A.D.) Although I do not plan to sit around getting baked for the rest of eternity, there are definitely some symptoms that cannabis is very effective at treating.

    It is my hope that along with positive thinking, a good diet, exercise (a must-do in recovery), and some further help from the doctors and medical professionals will finally get me back to feeling normal! Thanks again for your well-written reply and kind-mannered empathy. It always makes ya feel a bit better to know you're not alone!

Comments

  1. (NS)-M-Lo-Reason
    The problem with OMT, (okay, one problem with OMT) is that the changes that occur with your opioid receptors on heroin will still occur with methadone, especially at the doses that they prescribe for effective blockade of the receptors and effective lifelong commitment that is made. They say that you will get to live safe and sober, but they knowingly sell you a prison sentence. OMT makes people very rich..

    My understanding is that methadone's metabolism is pretty variable, causing toxicity in some people as it accumulates and having a duration that can be quite different amongst different people. A problem with a protracted duration is likely due to some difference in clearance of the drug. Some drugs can even alter their own metabolic rate, meaning having a clean system causes a difference response than having that drug already in the body.

    Often this is metabolism is carried out by the cytochrome P450 enzymes in the liver. Often opioid drugs are demethylated in the liver, which is what changes codeine to morphine and tramadol to ODT for example. The addition or subtraction of certain medications, foods, cigarettes, coffee, supplements etc. can all mess with the way the drug is removed, and how fast it occurs. What you describe suggests to me that the doses may be being chewed up faster by the body than they used to be. If the dose is effective for most of the day, and isn't losing it's benefit until later as opposed to just not being strong enough, then I would guess that no amount of dose escalation is going to fix it. Maybe looking at any changes in diet, supplement use, or a new med will provide an answer. You can usually discover whether something is either an inducer or inhibitor of an enzyme, (They are named like this: 2D6) and a surprising number of things are.

    It is fairly easy to deliberately play with enzymatic metabolism of drugs, but especially with potent opioids it can be extremely dangerous. A large cup of GFJ causes an unbelievable increase in the effects of opiate drugs and seems to extend the duration (talking poppy pod tea here, I don't know how methadone is altered). Please do not attempt to try this without talking to a doctor and also finding someone who can help with specific personal experience.

    One other possibility is that your receptor density has been altered due to high concentrations of an opioid being present for so long. That may be very complicated to address, and is a problem that only a doctor with lots of experience (those that specialize in chronic pain usually have run into this problem and may know of adjunctive drugs to help) can help. There are however stories of people reducing or eliminating the buildup of tolerance with certain agents, but remember that methadone has an effect on catecholamines in addition to opioid receptors, and so some of these agents may be safe with morphine and bad with methadone.

    I wish I could be more definitive. I can understand how frustrating and scary this must be, and we will all be sympathetic and eager to offer personal experience or moral support. Take care!

    I am not a doctor, and my knowledge of methadone is fairly limited. I do however have a very good idea of how fucking difficult it is to live a normal life, pay for it, and especially get off of it. Oftentimes the clinicians will discourage reducing the dose or discontinuing because the OMT handbook says when an addict wants to get off the drug it means they want to get high. It is very frustrating to want to do something you know is good for you, and have the people in the best position to help you tell you it's a bad idea (usually backing it up with statistics, which are actually made up on the spot 56.78% of the time to prove a point).

    I echo the first poster in saying seeing a clinician is necessary to fully address this issue.
  2. SoozyQ
    Dr A,

    The changes/additions you have made will definitely help. It is too easy to blame every bad mood/ache/etc on the withdrawals. Even people who have never touched drugs feel like shit if they don't look after their health ;)

    I really believe that telling yourself you are going to be ok (even when you don't fully believe it) is very important. Excellent idea.

    Best of luck and keep us updated. Seriously, if I can get off methadone, I'm sure you can too :D

    Cheers xxxx
To make a comment simply sign up and become a member!